The use of glycopyrrolate in a case of intermediate syndrome following acute organophosphate poisoning Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • PURPOSE: This report describes a case of organophosphate intoxication refractory to atropine in which glycopyrrolate was used to reduce cholinergic symptoms, and describes the development of intermediate syndrome, an uncommon subacute complication of organophosphate poisoning. CLINICAL FEATURES: A 44-yr-old woman presented in cholinergic crisis following malathion ingestion. Treatment was initiated with atropine and pralidoxime. Despite clinical signs of adequate atropinisation, the patient continued to have profuse bronchorrhoea, which resolved with glycopyrrolate. During her course in the intensive care unit, she displayed a subacute deterioration in neuromuscular and mental status with decrement-increment phenomenon on electromyography consistent with intermediate syndrome. The patient eventually made a complete recovery. CONCLUSION: This case report describes the successful use of glycopyrrolate in organophosphate intoxication and the development of the intermediate syndrome, characterised by onset of weakness of neck flexors, proximal limb muscles, and respiratory muscles within one to four days after poisoning. Recognition of the syndrome is important in light of the potential for respiratory depression requiring ventilatory support.

publication date

  • April 1998